Last reply 2 months ago
Tecfidera and Optic Neuritis

Hey All, I’ve been diagnosed with Ms within the last couple of weeks. Today was my DMT appointment, my MS nurse and I have narrowed treatment down to either Tecfidera or Aubagio.

I see from older posts that some people have experienced hot flushes as a side effect of the drugs so I wondered if anyone has experienced taking this DMT while suffering from Optic Neuritis? I ask as I also suffer from a temporary worsening of symptoms particularly when my body temp raise so had wondered if the flushes could negatively impact my vision.

Secondly, if any of you guys started on say aubagio and then moved on to Tecfidera I’d love too learn about what the differences were, the pro’s and cons (side effects, worsening of symptoms, longer-term issues etc) ? While I understand the information give by the MS trust on the side effects, andTecfidera being ‘more’ effective, I guess I still want to do a bit of due dil on the treatments before making my decision next week.

Much appriacted
Guy

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


stumbler
3 months ago

Hi @guy_mckeag . You’re very wise to do your research and take your time following your diagnosis.

We have a lot of personal experiences of both DMTs. These posts can be accessed by selecting the “Aubagio” or “Tecfidera” tabs that have been automatically added to the bottom of your post above.


grandma
3 months ago

Been on Tecfidera for 6 mths, yes you get flushing, especially in the first couple of weeks, but they tend to be very short lived. 10 mins to 1/2 hr in my case, but again each of us is different. Stomach issues also occur with this drug but again they happen in week 3/4 but all these symptoms go for most people after 8 weeks and from then on all is ok for the vase majority of us. I don’t think the flushing should affect/cause Optical Neuritis, but your ms nurse is the person to ask😍


vixen
3 months ago

Hi @guy_mckeag, welcome to Shift. Sounds like you’re right on the case, specially so soon after diagnosis. I am a Teccie and have had minimal flushing. It doesn’t usually last too long so I’m confident that it would not affect your core body temp, so you should be OK. One question you could ask. Is that if the one you try doesn’t prove to work for you, how easy it would be to switch to another DMT, eg how long between you need to leave. Just a thought, good luck!


sophia_gaston
3 months ago

Hi Guy, I’ve been on tec for just over a year and have definitely had my fair share of hot flushes. Lots of people manage to avoid the flushes by eating large/carby/fatty meals with their dose. Unfortunately there doesn’t seem to be aay logic to my flushes coming or not… This being said, my “hot” flushes don’t actually make me feel hot. i go a fluorescent red colour and my skin is extremely itchy and hot to touch sometimes but i never feel warm like I want to go outside and I never break a sweat. And I know when my temperature rises for exmple on holiday it does affect my symptoms but I don’t have this during a flush.
Good luck on whichever DMT you choose!


vivien
3 months ago

My optic neuritis is what clinched my MS diagnosis last year and I’ve been on tecfidera for 6 months now with no further optic symptoms so far, fingers crossed 🤞. Starting the tecfidera triggered my fatigue after the first 2 weeks and I can’t get away with eating too much stuff I’m not supposed to, as my gut is more sensitive to colitis triggers that I already had ie peanuts, sunflower oil, Rapeseed oil, fish, eggs etc but I’m now managing to work 8 hour shifts with amended break patterns for the first time in over a year!

I suffer from the hot flushes and prickly heat but have discovered that taking an antihistamine at night drastically reduces them and I sleep better, too!

My top tip – don’t worry about possible side effects of the meds as it only stresses you out, triggering worse fatigue! Listen to your body and rest when it tells you to, avoid the foods that upset your system and live your life better!

Good luck with your choices and let us know how you get on 🍀🤞🤗


daveo
3 months ago

Hi

I had optic neuritis in March which led to my diagnosis in April and I started tecfidera in June. I know what you mean about the heat affecting the eye. Thankfully my optic neuritis only hung around for 2 weeks but for months afterwards if I got hot it was like tracing paper over the eye. I’ve had mild flushing from tecfidera but it’s not the kind of heat that you get from running for example. For me it’s like a prickling heat, and external, skin only – not like a whole body temperature rise. I have no eye problems with tecfidera. In truth, I’ve had no problems with the drug. I was worried I’d have dreadful flushes and stomach problems but ive had nothing but very mild tingling and flushes. I eat very healthily (certainly wasn’t the case before ms) and eat before every pill and so far so good. Good luck.


guy_mckeag
3 months ago

Thanks everyone. You’ve all certainly put my mind at easy about tec, I’m only in my 3rd or properly being diagnosed and it’s been a lot take in all at once so it’s be good that this newtork of people is at hand to help wise me up with personal experiences it appreciated. 👍🏻


jeslyn_mauriello
3 months ago

I’ve only been on Tecfidera for a month, and I haven’t had any flushing… I make sure to take the pills while/after eating something high in protein and maybe fat. Healthy things of course… like cottage cheese, avocado, Greek yogurt, and even peanut butter. Diet matters! Being healthy is quite import. I stopped eating red mean 2 years ago, looooong before my diagnosis, and my neurologist said thats great for battling MS. Anyway, so far I’m enjoying Tecfidera. I take it alongside lamictal, vitamin C, D, and B12. Positive thoughts to you for If/when you try it!! 🙂


niccis
3 months ago

I was taking Tec and occasionally had hot flushes even after a year or so. I found that I could prevent them by taking half an aspirin half an hour or so before taking my Tec tablet. And the flushes didn’t trigger optic neuritis at all (I’d had ON initially which had lead to my diagnosis). Ultimately Tec didn’t work for me but it had nothing to do with side effects of the medication. Good luck!


andreiac
2 months ago

Hi Melissa,

I live in France and I started Tecfidera 2 years and 3 months ago. I still have some stomach symptoms from time to time, but they’re rather marginal. Back when I started the treatment, indeed, the stomach symptoms were terrible. But I (almost) completely managed them by taking Aspirin (efficient for “rushes” also). I began with 500 mg only in the morning, 15-30 min before Tecfidera (without taking breakfast). Then I decreased the dose to 250 mg Aspirin (morning and evening), after 2 weeks. After 2 more weeks I was taking only 100 mg (morning and evening) for other 2 weeks. Finally, I remained on 100 mg only in the morning. I continued with this last dosage for some months (7-8), and my metabolism started to habit with Tecfidera.

Form more than a year I put Aspirin aside. And the treatment is completely “mute”, in terms of symptoms. Thus, Aspirin was decisive to combat the side effects in my case. I experienced no other symptoms than flushing and some rushing.

Another advise is to take the treatment of Tecfidera ~30 min after the meal.

I noticed that coffee protects the liver. When I stopped drinking it, the ALT went up to 75 U/L. But when I came back to my usual habit (one cup a day), ALT decreased to 55 U/L.

I also have to tell that my lymphocytes never decreased below 1600/mm3 (only once) and 98% of the time remained around 2000/mm3.

Hope this will help you.

All the best to you all!!

PS I’m a biologist and like to “experiment” different approaches on my treatment. So, nothing else helped me other than Aspirin.


tim_moss
2 months ago

Have been on tecfidera for around six months. I remember being quite anxious about starting it, as I was fairly nervous about all the side effects that had been reported online. In my own case, I had no visible flushing, but did feel a bit hot sometimes. This soon passed though, and the potential benefits of tecfidera completely outweigh any drawbacks in my opinion. Incidentally, it was optic neuritis that also finally triggered my diagnosis. I completely lost the sight in my right eye for a couple of weeks.

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.